Call Addict Advice for help today. +1-866-256-2052 Helpline Information

What Does Opiate Withdrawal Feel Like? - Addict Advice

What Does Opiate Withdrawal Feel Like?

Opiates are a powerful class of drugs that can create an intense feeling of euphoria and relaxation. But when an individual stops taking opiates, they may experience a range of unpleasant symptoms known as opiate withdrawal. In this article, we’ll explore what opiate withdrawal feels like, including the physical and psychological effects experienced by someone going through withdrawal. We’ll also discuss strategies for managing withdrawal symptoms and getting through the process safely.

What Does Opiate Withdrawal Feel Like?

What Does Opiate Withdrawal Feel Like?

Physical Symptoms of Opiate Withdrawal

Opiate withdrawal can cause physical symptoms ranging from mild to severe, depending on the amount and type of opiate used. Common physical symptoms include nausea, vomiting, diarrhea, abdominal cramping, sweating, chills, body aches and pains, and insomnia. Other physical symptoms can include increased heart rate, increased blood pressure, and dilated pupils.

The most severe physical symptom of opiate withdrawal is known as “the shakes”. This is a trembling of the hands, arms, legs, and other body parts that can be quite severe. In some cases, the shakes can be accompanied by tremors, sweating, and chills. In extreme cases, the shakes can cause seizures and even death.

Opiate withdrawal can also cause psychological symptoms such as anxiety, depression, irritability, and mood swings. These symptoms can be extremely difficult to cope with and can last for days or weeks after the initial withdrawal period.

Medication-Assisted Treatments for Opiate Withdrawal

Medication-assisted treatments (MATs) for opiate withdrawal are designed to reduce the physical and psychological symptoms of opiate withdrawal. These treatments usually involve a combination of medications, such as buprenorphine or methadone, which are designed to reduce cravings and ease physical withdrawal symptoms. MATs can also help to reduce psychological symptoms and make the withdrawal process more tolerable.

MATs are usually provided by a qualified medical professional in a supervised setting. The medications are typically prescribed on a tapered schedule, meaning the doses of the medications are gradually decreased over time. This helps to reduce the intensity of withdrawal symptoms and allows the patient to gradually adjust to not using opiates.

Lifestyle Changes to Help with Opiate Withdrawal

Lifestyle changes can also help to reduce the severity of opiate withdrawal symptoms. Eating a healthy diet, exercising regularly, avoiding triggers, and staying hydrated can all help to reduce the severity of withdrawal symptoms. Participating in counseling or other forms of therapy can help to manage the psychological symptoms of opiate withdrawal.

It is also important to seek help from a qualified medical professional or addiction specialist if you are struggling with opiate withdrawal. They can provide medical advice and support, as well as referrals to addiction treatment programs if necessary.

What to Expect During Opiate Withdrawal

The severity and duration of opiate withdrawal symptoms vary from person to person. The amount and type of opiate used, the length of time it was used, and individual biochemistry all play a role in determining the intensity and duration of opiate withdrawal. Generally, the more severe the addiction, the more intense and longer the withdrawal period.

The initial withdrawal period typically lasts between two and four days. During this time, the most intense physical and psychological symptoms of opiate withdrawal occur. Symptoms tend to peak on the first day and then gradually diminish over the course of a few days.

In some cases, the withdrawal period can last for weeks or even months. This is known as post-acute withdrawal syndrome (PAWS). During this time, psychological symptoms such as anxiety and depression can persist, as well as physical symptoms such as fatigue and insomnia.

Managing Opiate Withdrawal Symptoms

Managing opiate withdrawal symptoms can be difficult, but there are several strategies that can help. Staying hydrated, eating healthy meals, and exercising regularly can all help to reduce the severity of withdrawal symptoms. Avoiding triggers, such as people, places, or activities associated with drug use, can also help.

Medication-assisted treatments can also be used to manage opiate withdrawal symptoms. These treatments involve a combination of medications that can help to reduce the intensity of withdrawal symptoms and make the process more tolerable.

Few Frequently Asked Questions

What Are the Symptoms of Opiate Withdrawal?

The most common symptoms of opiate withdrawal include: abdominal cramps, anxiety, diarrhea, goosebumps, increased heart rate, insomnia, nausea, muscle aches and pains, sweating, and vomiting. Other symptoms may include cravings for opiates, depression, hallucinations, and restlessness.

How Long Does Opiate Withdrawal Last?

The duration of opiate withdrawal varies depending on the individual, the intensity of the addiction, and the amount of time the individual has been using opiates. Generally, the initial withdrawal symptoms may start within 6-12 hours of discontinuation and peak within the first 24-48 hours. The physical symptoms may last up to 10 days, while psychological symptoms such as cravings and depression may last longer.

What Is the Best Way to Manage Opiate Withdrawal?

The best way to manage opiate withdrawal is to seek professional help. Medical detox is the safest and most effective way to manage opiate withdrawal. In a medical detox setting, a physician may prescribe medications such as Suboxone or Methadone to help reduce the intensity of the withdrawal symptoms. In addition, medical detox can provide counseling and other supportive services to help an individual manage the psychological symptoms of opiate withdrawal.

What Are the Complications of Opiate Withdrawal?

The complications of opiate withdrawal can include dehydration, electrolyte imbalance, heart attack, stroke, and seizures. It is important to seek medical attention if any of these complications develop. In addition, individuals may be at risk for relapse if they are not properly supported during the withdrawal process.

What Are the Long-Term Effects of Opiate Withdrawal?

The long-term effects of opiate withdrawal can include depression, anxiety, insomnia, fatigue, muscle aches and pains, and difficulty concentrating. In addition, individuals may experience cravings for opiates and other drugs. It is important to seek professional help to manage the long-term effects of opiate withdrawal.

What Are the Treatment Options for Opiate Withdrawal?

The treatment options for opiate withdrawal include medical detox, medication-assisted treatment, counseling, and support groups. Medical detox is the safest and most effective way to manage opiate withdrawal and should be followed by ongoing treatment, such as medication-assisted treatment and counseling. Support groups can also provide valuable support and resources to individuals in recovery.

The agony of opioid withdrawal — and what doctors should tell patients about it | Travis Rieder

Opiates are powerful drugs that can have a profound effect on the human body and mind. The process of opiate withdrawal can be an intense and difficult experience for anyone who has become addicted to these substances. Withdrawal symptoms can range from mild to severe and can include physical and psychological effects such as nausea, vomiting, sweating, depression, and anxiety. Understanding what opiate withdrawal feels like is an important step in the recovery process and can help those struggling with addiction to make informed decisions about their treatment. With the right amount of support and care, opiate addiction can be overcome and a healthier, happier life can be achieved.

About The Author

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top